Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 244, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2001, 5:31 PM CDT for Clark County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 16, 2001, 5:31 PM CDT (22:31 UTC)
- Expired
- Jun 16, 2001, 6:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clark County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 162232 SVRDDC KSC025-162315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 531 PM CDT SAT JUN 16 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CLARK COUNTY IN KANSAS * UNTIL 615 PM CDT * AT 531 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF SITKA...OR ABOUT 7 MILES EAST OF ACRES...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES... VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING... THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR EASTERN CLARK COUNTY. STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3718 9985 3701 9985 3702 9956 3718 9957 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:15 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 16, 3:15 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT SAT JUN 16 2001 MAIN FORECAST CHALLENGE WILL BE PCPN CHANCES TONIGHT FOLLOWED BY TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD. AT 12Z A 25H 70KT JET STREAK AND ASSOCIATED 5H THERMAL TROF WAS LOCATED OVER WESTERN COLORADO. THIS HAS BEEN MOVING EAST PER W/V LOOP AND AS OF 2 PM WAS BEGINNING TO CROSS WRN KS. STATIONARY FRONT EXTENDED ACROSS THE WEST AND NORTHERN NORTHERN CWA AND A DRY LINE EXTENDING SOUTH FROM THIS FRONT FROM NEAR HYS TO COLDWATER. AHEAD OF THIS DRY LINE DWPTS IN SOUTH CENTRAL KANSAS ALREADY IN THE MID 60S WITH SB CAPES IN THIS AREA +2000 J/KG. SO FAR THIS AFTERNOON ONLY CU HAD BEEN DEVELOPING HERE BUT WITH A FEW MORE HOURS OF SUN MAY SEE SOME SCATTERED/WIDELY SCATTERED CONVECTION EAST OF THE DRY LINE IN THE MOST UNSTABLE, MOIST AIR. THE DRY LINE WHICH AT 3 PM BASED ON RADAR AND SAT EXTENDED FROM MEADE TO FORD TO NEAR LA CROSSE SO ALONG AND EAST OF THIS AREA WILL GO WITH 20 TO 30 POPS WHILE LEAVING THE REMAINDER OF CWA PCPN FREE THIS EVENING. CONVECTION SHOULD END BY OR SHORTLY AFTER SUNSET AND ONCE OUR UPPER WAVE EXITS WESTERN KANSAS THE STATIONARY FRONT WILL BEGIN TO SHIFT NORTHWARD. BASED ON LAST NIGHTS TEMPS, EXPECTED WND SPEEDS OF 10 TO 20 MPH AND DWPTS IN THE EAST AM FAVORING MID 60S TO AROUND 70 TONIGHT FOR LOWS. WARM-HOT WEATHER IN PLACE ACROSS THE CENTRAL PLAINS ON SUNDAY AS SFC FRONT WHICH WAS LOCATED IN NORTHERN KANSAS EARLIER TODAY MOVES NORTHWARD INTO NE/WY. 85H TEMPS WARM AROUND 4C ACROSS THE ENTIRE AREA SO GIVEN READINGS AT 2 PM WILL GO WITH TEMPS CLOSE TO FWC NUMBERS. LAPSE RATES AND LI INDEXES POINTING AGAIN TOWARDS THE FAR NORTHEAST FOR BEST INSTABILITY LATE IN THE DAY, HOWEVER A FOCUSING MECHANISM CURRENTLY APPEARS TO BE LACKING WITH SFC FRONT NOW IN NEBRASKA. LOW LEVEL MOISTURE ALSO WILL BE LESS. THEREFORE AT THIS TIME WILL FOLLOW CURRENT DRY FORECAST GIVEN LACK OF A SFC BOUNDARY, LESS MOISTURE AND STRONGER CAP. OUR NEXT COLD FRONT STAYS NORTH OF THE AREA EARLY MONDAY WITH THE AVN THE MOST PROGRESSIVE WITH THE FRONT DROPPING SOUTH INTO THE EXTREME NORTHERN CWA LATE IN THE DAY. AHEAD OF THIS FRONT TEMPS SHOULD AGAIN BE WARM WITH 85H TEMPS AGAIN RANGING FROM 28 NEAR HYS TO 32C IN THE EHA AREA. DOWNSLOPE FLOW HOWEVER NOT QUITE AS PRONOUNCED AS SUNDAY. WILL FOLLOW THE TREND OF THE FWC BUT GO A FEW DEGREES WARMER MONDAY THAN GUIDANCE. EXTENDED DISCUSSION... IN THE DIAGNOSTICS A PERSISTENT AND SLOWLY EXPANDING AREA OF CONVECTION CONTINUES ALONG AND NORTH OF THE ITCZ BETWEEN 60E AND 120E FAVORING A MEAN POSITIVE HEIGHT ANOMALY OVER WESTERN NORTH AMERICA. NO CLEAR INDICATION OF A MOIST PHASE OF THE MJO IS YET SEEN. GLOBAL ANGULAR MOMENTUM OF THE NORTHERN HEMISPHERE WESTERLIES REMAINS QUITE LOW WITH ONLY A MODEST INCREASE SEEN DURING THE PAST WEEK. THE CURRENT HEMISPHERIC CIRCULATION PATTERN IS PUNCTUATED BY A LARGE UPPER RIDGE OVER THE BERING SEA AND A DEEP UPPER CYCLONE NEAR 50N 170E WHILE A MEAN UPPER RIDGE REMAINS OVER THE SOUTHERN CONUS INTO THE TROPICS. MODEL SKILL SCORES AT DAY 5 CONTINUE TO SHOW IMPROVEMENT. THE MODEL FORECASTS REMAIN REASONABLY CLOSE TO EACH OTHER THROUGH MONDAY BUT THEN BEGIN TO STRUGGLE WITH THE POSITIVE HEIGHT ANOMALY OVER THE BERING SEA AND AS A RESULT THE STRENGTH AND CONFIGURATION OF THE DEEP CYCLONE TO ITS SOUTH. BY TUESDAY THE ECMWF HAS PROGRESSED THE UPPER RIDGE EASTWARD INTO WESTERN CANADA WHILE THE MRF MOVES IT WESTWARD INTO SIBERIA. THIS LEADS TO SERIOUS DIFFERENCES IN THE MODELS AT THE HIGH LATITUDES BY WEDNESDAY WITH THE DEPTH, CONFIGURATION AND POSITION OF THE HUDSONS BAY CYCLONE. AS MENTIONED ABOVE, SOME INDICATION OF HIGHER HEIGHTS WOULD BE EXPECTED OVER WESTERN NORTH AMERICA THUS THE ECMWF SOLUTION SEEMS MORE LOGICAL IN THE LATE PERIODS IN MAINTAINING HIGHER HEIGHTS ALONG THE WEST COAST. THE MRF HAS MOVED THE HUDSONS BAY LOW TO NEAR BAFFIN ISLAND BY FRIDAY WHICH IS A MAJOR DIFFERENCE. IN ANY CASE, THE GOING FORECAST APPEARS ON TRACK THROUGH THE NEAR TERM WITH THE UPSTREAM WAVE CURRENTLY IN THE EASTERN PACIFIC MOVING THROUGH THE NEAR ZONAL PATTERN ACROSS THE NORTHERN PLAINS AND SINKING THE POLAR FRONT SOUTH INTO THE FORECAST AREA FOR TUESDAY AND WEDNESDAY. THE FRONT SHOULD END UP IN THE SOUTHERN PLAINS BY THURSDAY INTO FRIDAY WITH A NORTHWEST FLOW PATTERN ALOFT ARGUING FOR COOLER TEMPERATURES AND AT LEAST SOME CHANCE FOR CONVECTION. FOR FRIDAY INTO THE WEEKEND, KEEPING MORE UPPER LEVEL RIDGING OVER THE WESTERN CONUS WOULD EXPECT THE PACIFIC FRONT TO BE MUCH SLOWER IN REACHING THE PLAINS. FOR THE OUTLOOK PERIOD THEN WILL GO WITH TEMPERATURES AND PRECIPITATION A NEAR NORMAL DUE THOUGH ONE NORTHWEST FLOW MCS COULD UPSET THE APPLE CART IN THIS TIME FRAME. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 067/098 068/093 064 300 GCK 065/099 066/093 068 000 EHA 065/100 065/095 065 000 LBL 066/099 066/095 065 300 HYS 066/098 068/090 061 301 P28 072/099 072/098 073 400 .DDC...NONE. RB/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 32 min |
| Jun 16, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 37 min |
| Jun 16, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
| Jun 16, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 27 min |
| Jun 16, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
| Jun 16, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 25 min |
| Jun 16, 6:36 PM CDT | Flash Flood Warning | DDC | Comanche | 114 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.